1600 milligrams Ibuprofen – Effects, Interactions, Overdose

Ibuprofen (brand name Motrin, Advil) is a non-steroidal anti-inflammatory drug. Other members of this class include Relafen (nabumetone), Aleve (naproxen), aspirin, diclofenac (Cambia), Indocin (indomethacin), and celecoxib (Celebrex).

Uses 

It is part of a group of painkillers that can be generally used to:

  • control a high temperature when someone has the flu;
  • ease pain and swelling caused by strains and sprains, such as – sports injuries;
  • ease mild to moderate pain, such as – migraine, headache, toothache, and period pain;
  • ease inflammation and pain caused by conditions that affect the muscles, bones, and joints, such as – rheumatoid arthritis, osteoarthritis, juvenile rheumatoid arthritis, or ankylosing spondylitis.

The WHO includes this medication in the “Essential Drugs List,” a list of the minimum medical requirements for a basic healthcare system.

It also contains the following inactive ingredients – croscarmellose sodium, lactose, colloidal silicon dioxide, polyethylene glycol, microcrystalline cellulose, titanium dioxide, stearic acid, polyvinyl alcohol, magnesium stearate, and talc.

Mechanism of Action

Prostaglandins are natural chemicals that are produced by the body. They are responsible for causing inflammation, fever, and pain. This non-steroidal anti-inflammatory drug blocks the enzyme that produces prostaglandins, resulting in lower levels of prostaglandins. Therefore, fever, pain, and inflammation are substantially reduced.

A typical ibuprofen tablet has an immediate release and is manufactured with the proper diluents, binders, glidants, and disintegrants to ensure that the active ingredient is absorbed in the small intestine at a fast rate.

When And How To Take This Medicine?

Use this non-steroidal anti-inflammatory drug as ordered by your doctor. Common recommendations include:

  • take with a full glass of water;
  • do not take this non-steroidal anti-inflammatory drug for longer than your doctor told you since taking more than you are told may raise your chance of serious side effects;
  • take with food, particularly if it causes an upset stomach;
  • drink lots of liquids.
SEE ALSO:  Calcium Gluconate vs Calcium Carbonate – Uses, Side Effects, Differences

Side Effects and Precautionsmeds

Common side effects may include:

  • headaches;
  • a decrease in the amount of urine;
  • sour stomach;
  • ringing in the ears (tinnitus);
  • troubled breathing at rest;
  • cloudy urine;
  • indigestion;
  • nervousness;
  • lightheadedness;
  • bloating;
  • noisy breathing;
  • belching;
  • excess gas in the stomach;
  • fluid retention;
  • shortness of breath;
  • full feeling;
  • diarrhea;
  • loss of appetite;
  • unusual bruising;
  • dizziness;
  • vomiting;
  • confusion;
  • tarry stools;
  • difficulty having a bowel movement;
  • unexplained weight loss;
  • unusual fatigue;
  • pale skin;
  • anemia.

Rare side effects may include:

  • low platelet count;
  • liver failure or inflammation of the liver;
  • low red blood cell count;
  • blood in the urine;
  • stroke;
  • kidney damage;
  • urinary tract infection;
  • heart attack;
  • a condition in which the bone marrow is unable to make sufficient white blood cells;
  • high blood pressure;
  • toxic epidermal necrolysis;
  • Stevens-Johnson syndrome.

Allergic Reactions

If you are allergic to specific foods, NSAIDs, or other substances, tell your doctor about the allergy and what symptoms you had, including:

  • shortness of breath;
  • swelling of lips, face, tongue, or throat;
  • hives;
  • a cough;
  • rash;
  • itching;
  • wheezing.

Sleepiness

This non-steroidal anti-inflammatory drug can occasionally cause confusion, dizziness, or drowsiness. This is not considered a common side effect, however, it is not unknown.

Gastrointestinal Risk

NSAIDs can cause an increased risk of serious gastrointestinal adverse events, like – perforation of the intestines or stomach, ulceration, bleeding, which can be life-threatening.

These side effects can occur at any time during use of the non-steroidal anti-inflammatory drug and without warning signs. Additionally, people over 65 years are at higher risk for serious gastrointestinal events.

Stroke

Using a non-steroidal anti-inflammatory drug for the treatment of pain in the first 14 days after coronary artery bypass graft surgery can increase the incidence of myocardial infarction (heart attack) and stroke. Hence, avoid this NSAID for the treatment of peri-operative pain in the setting of CABG surgery.

SEE ALSO:  Ammonium Bicarbonate (E503) - Formula, Uses, Side Effects, Substitute

Note

To reduce the risks of these serious side effects, use this non-steroidal anti-inflammatory drug for the shortest duration possible.

Pregnancy & Breastfeeding

Do not use this non-steroidal anti-inflammatory drug without your doctor’s advice if you are pregnant or plan to fall pregnant, especially during the last 3 months of pregnancy. You can take the medication if you are breastfeeding as long as you do not have an active stomach ulcer.

Drug Interactions

This non-steroidal anti-inflammatory drug can engage in numerous drug interactions, some of which can be potentially dangerous. Always consult your doctor when using this medication, especially if you take:

  • Stirbild (elvitegravir/cobicistat/emtricitabine/tenofovir);
  • Eliquis (apixaban);
  • blood thinners, such as – Pradaxa (dabigatran), Arixtra (fondaparinux), and Coumadin (warfarin);
  • aspirin (both pill and suppository forms);
  • other non-steroidal anti-inflammatory drugs, such as – Aleve, Celebrex (celecoxib), Naprosyn, Relafen (nabumetone), Mobic (meloxicam), or Toradol (ketorolac);
  • beta blockers, such as – Zebeta (bisoprolol), Sectral (acebutolol), and Coreg (carvedilol);
  • water pills, such as – Microzide (hydrochlorothiazide), Esidrix, and Diuril (chlorothiazide);
  • antidepressants, such as – Paxil (paroxetine), Celexa (citalopram), and Lexapro (escitalopram);
  • cancer drugs, such as – Alimta (Pemetrexed) or Trexall (methotrexate).

Alcoholalcohol

It is not recommended to drink alcoholic beverages if you are taking a non-steroidal anti-inflammatory drug. Doing so could trigger potentially serious side effects.

Bottom Line – Should You Be Concerned If You Took 1600 milligrams Of Ibuprofen?

The maximum dose for children is based on body weight: 50 mg/kilogram a day or up to 2400 mg, divided into 3 or 4 doses. The maximum dose of prescription ibuprofen for adults is 3200 mg a day, divided into 3 or 4 doses.

SEE ALSO:  Aspirin vs Tylenol - Which Is The Best Headache Medicine?

If you accidentally took 1600 mg of ibuprofen in one dose, toxic effects are unlikely to occur at doses below 100 mg/kilogram, therefore, if you don’t have less than 16 kilograms, you should be alright. If you still feel unrest, you can call your doctor or poison control.

However, if you do this repeatedly, severe side effects may occur. Symptoms of overdose may include:

  • stomach pain;
  • nausea;
  • headaches;
  • urinary difficulty;
  • diarrhea or constipation;
  • skin rash;
  • bleeding in the gastrointestinal tract;
  • ringing ears;
  • nosebleed;
  • seizures;
  • fluid retention;
  • rapid side-to-side eye movement;
  • irregular heart-rate;
  • confusion;
  • coma.

What To Do When Someone Overdoses On Medications

First aid for overdose with ibuprofen is administered by healthcare professionals. Therefore, you can:

  • call 911 for emergency assistance (or the local emergency number);
  • call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions.
References

https://www.ncbi.nlm.nih.gov/pubmedhealth/behindtheheadlines/news/
http://time.com/5094855/ibuprofen-male-infertility/
https://edition.cnn.com/2018/01/08/health/ibuprofen-male-fertility-study/

Sharing is caring!

Leave a Comment